Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Little Rock, AR

May 10, 2002Hot Spring County, Arkansas

NWS Little Rock, AR issued this severe thunderstorm warning at May 10, 2002, 12:27 AM CDT for Hot Spring County, Arkansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2002, 12:27 AM CDT (05:27 UTC)
Expired
May 10, 2002, 1:00 AM CDT
In force
33 min
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Hot Spring County, AR

The radar

The Little Rock radar (KLZK), 78 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 12:35 AM CDTHail 1Lono, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.5 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2002-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3256 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2002-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3256 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1148 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLZK 100527
SVRLIT
ARC059-100600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1226 AM CDT FRI MAY 10 2002

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOT SPRING COUNTY IN SOUTHWEST ARKANSAS

* UNTIL 100 AM CDT

* AT 1222 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SOUTHEASTERN HOT SPRING COUNTY...OR ABOUT
  12 MILES SOUTH OF MALVERN...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL EASTERN HOT SPRING COUNTY AROUND 1240 AM CDT
RURAL NORTHEASTERN HOT SPRING COUNTY AROUND 100 AM CDT

&&

THE MAIN THREAT WITH THIS STORM IS DIME SIZE HAIL OR LARGER. THE HAIL
MAY CAUSE SOME VEHICLE OR ROOF DAMAGE. STRONG AND GUSTY WINDS CAN
ALSO BE EXPECTED WITH THIS STORM. FOR YOUR PROTECTION...GO INDOORS
UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LITTLE ROCK.

LAT...LON 3418 9267 3420 9291 3447 9269


$$

56

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 11:35 PM CDT, 52 minutes earlier.

Area forecast discussion, May 9, 11:35 PM CDT, 52 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CDT THU MAY 9 2002

QUICK UPDATE FOR SEVERE THUNDERSTORM WATCH NUMBER 274 FOR SOUTHERN
ARKANSAS UNTIL 400 AM CDT FRIDAY. (22)

.LZK...NONE.

In the hours before

Special weather statement, May 9, 11:04 PM CDT, 1 hour 23 minutes before
ARZ052>056-062-063-066>068-100600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1104 PM CDT THU MAY 9 2002

SEVERE THUNDERSTORM WATCH NUMBER 274 WILL BE IN EFFECT UNTIL 400 AM
CDT FRIDAY FOR PARTS OF SOUTHERN ARKANSAS.

LATE THURSDAY EVENING...A FRONTAL SYSTEM WAS STALLED ALONG THE
SOUTHERN ARKANSAS BORDER. AN UPPER LEVEL LOW PRESSURE SYSTEM WAS
LIFTING NORTHEASTWARD OUT OF TEXAS.

SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN NORTHEASTERN
TEXAS AND MOVING INTO SOUTHWESTERN ARKANSAS LATE THURSDAY EVENING.
SOME OF THESE STORMS PRODUCED HAIL UP TO GOLF BALL SIZED IN
NORTHEASTERN TEXAS EARLIER TONIGHT.

PERSONS IN MUCH OF SOUTHERN ARKANSAS SHOULD REMAIN ALERT TO CHANGING
WEATHER CONDITIONS FOR THE NEXT FEW HOURS...AND BE READY TO TAKE
QUICK ACTION OF WARNINGS ARE ISSUED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST WEATHER
INFORMATION FROM YOUR NATIONAL WEATHER SERVICE.

22

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 11:30 PM CDTSevere Thunderstorm WarningLZKClark45 min
May 10, 12:25 AM CDTSevere Thunderstorm WarningLZKDallas, Ouachita65 min
May 10, 12:36 AM CDTSevere Thunderstorm WarningLZKGrant39 min
May 10, 1:15 AM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 10, 1:43 AM CDTSevere Thunderstorm WarningLZKDrew, Lincoln62 min
May 10, 1:55 AM CDTSevere Thunderstorm WarningLZKPulaski35 min
May 10, 2:15 AM CDTSevere Thunderstorm WarningLZKCalhoun45 min
May 10, 3:57 AM CDTSevere Thunderstorm WarningLZKSaline48 min
May 10, 7:49 AM CDTFlash Flood WarningLZKCalhoun, Dallas3 hr

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.